On Unique Solutions of Multiple-State Optimal Design Problems on an Annulus


We study the uniqueness and explicit derivation of the relaxed optimal solutions, corresponding to the minimization of weighted sum of potential energies for a mixture of two isotropic conductive materials on an annulus. Recently, it has been shown by Burazin and Vrdoljak that even for multiple-state problems, if the domain is spherically symmetric, then the proper relaxation of the problem by the homogenization method is equivalent to a simpler relaxed problem, stated only in terms of local proportions of given materials. This enabled explicit calculation of a solution on a ball, while problems on an annulus appeared to be more tedious. In this paper, we discuss the uniqueness of a solution of this simpler relaxed problem, when the domain is an annulus and we use the necessary and sufficient conditions of optimality to present a method for explicit calculation of the unique solution of this simpler proper relaxation, which is demonstrated on an example.

This is a preview of subscription content, log in to check access.

Fig. 1
Fig. 2
Fig. 3
Fig. 4
Fig. 5


  1. 1.

    Casado-Diaz, J.: Smoothness properties for the optimal mixture of two isotropic materials: the compliance and eigenvalue problems. SIAM J. Control Optim. 53, 2319–2349 (2015)

    MathSciNet  Article  MATH  Google Scholar 

  2. 2.

    Allaire, G.: Shape Optimization by the Homogenization Method. Springer, New York (2002)

    Google Scholar 

  3. 3.

    Murat F., Tartar L.: Calcul des Variations et Homogénéisation. In: Les Méthodes de l’Homogenisation Théorie et Applications en Physique (Bréau-sans-Nappe, 1983), Collect. Dir. tudes Rech. lec. France, vol. 57, pp. 319–369. Eyrolles, Paris (1985)

  4. 4.

    Tartar L., An introduction to the homogenization method in optimal design. In: Cellina A., Ornelas A. (eds.): Optimal Shape Design (Troia, 1998), Lecture Notes in Math. vol. 1740, pp. 47–156. Springer, New York (2000)

  5. 5.

    Tartar L.: Remarks on homogenization method in optimal design problems. In: Homogenization and applications to material sciences (Nice, 1995), GAKUTO Internat. Ser. Math. Sci. Appl., vol. 9, pp. 393–412. Gakkokotosho, Tokyo (1995)

  6. 6.

    Lurie, K.A., Cherkaev, A.V.: Exact estimates of conductivity of composites formed by two isotropically conducting media, taken in prescribed proportion. Proc. R. Soc. Edinb. 99A, 71–87 (1984)

    MathSciNet  Article  MATH  Google Scholar 

  7. 7.

    Tartar L.: Estimations fines des coefficients homogénéisés. In: Krée P. (ed.): Ennio DeGiorgi colloquium, Res. Notes Math. vol. 125, pp. 168–187. Pitman, London (1985)

  8. 8.

    Tartar L.: The appearance of oscillations in optimization problems. In: Non-Classical Continuum Mechanics (Durham, 1986), London Math. Soc. Lecture Note Ser., vol. 122, pp. 129–150. Cambridge University Press, Cambridge (1987)

  9. 9.

    Goodman, J., Kohn, R.V., Reyna, L.: Numerical study of a relaxed variational problem from optimal design. Comput. Meth. Appl. Math. Eng. 57, 107–127 (1986)

    MathSciNet  Article  MATH  Google Scholar 

  10. 10.

    Casado-Diaz, J.: Some smoothness results for the optimal design of a two-composite material which minimizes the energy. Calc. Var. Partial Differ, Equ. 53, 649–673 (2015)

    MathSciNet  Article  MATH  Google Scholar 

  11. 11.

    Antonić N., Vrdoljak M.: Sequential laminates in multiple state optimal design problems. Math. Probl. Eng. 2006, Article ID 68695, 14 p (2006)

  12. 12.

    Antonić, N., Vrdoljak, M.: Gradient methods for multiple state optimal design problems. Ann. Univ. Ferrara Sez. VII. Sci. Mat. 53, 177–187 (2007)

    MathSciNet  Article  MATH  Google Scholar 

  13. 13.

    Vrdoljak, M.: On Hashin–Shtrikman bounds for mixtures of two isotropic materials. Nonlinear Anal. Real World Appl. 11, 4597–4606 (2010)

    MathSciNet  Article  MATH  Google Scholar 

  14. 14.

    Vrdoljak, M.: Classical optimal design in two-phase conductivity problems. SIAM J. Control Optim. 54(4), 2020–2035 (2016)

    MathSciNet  Article  MATH  Google Scholar 

Download references


This work was supported in part by Croatian Science Foundation under the Project 9780 WeConMApp.

Author information



Corresponding author

Correspondence to Krešimir Burazin.

Additional information

Communicated by Gregoire Allaire.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Burazin, K. On Unique Solutions of Multiple-State Optimal Design Problems on an Annulus. J Optim Theory Appl 177, 329–344 (2018). https://doi.org/10.1007/s10957-018-1284-7

Download citation


  • Stationary diffusion
  • Optimal design
  • Homogenization
  • Optimality conditions

Mathematics Subject Classification

  • 80A20
  • 49J20
  • 80M40
  • 49K35